Archived

This topic is now archived and is closed to further replies.

alwaysdieting

janumet Vs. Metformin ER

12 posts in this topic

I was Dx in June of this year. I am on the Atkins diet, to lower my numbers, It did lower it a bit, but far from enough, my mornings are the killer 135-145,

 

Today I went to DR to get a prescription, I was thinking of trying metformin first, but he recomended janumet, why would a DR want to try a combo of 2 meds before even trying metformin which is 1 med intead of a 2 med combo?

Share this post


Link to post
Share on other sites

I do not know why, but stick to your guns ... fewer meds = less likelihood of side effects, to my way of thinking!

Share this post


Link to post
Share on other sites

I agree . . . I've always been partial to taking one thing at a time too. How would you know which one works or doesn't work in a combo? Cold tablets are a case in point: Does one need decongestant or antihistamine? Headache relief or cough remedy? Use one at a time & decide which works before combining.

Share this post


Link to post
Share on other sites

Not to mention the reports that have just come out linking Januvia and Janumet with an increased risk of pancreatitis. This comes from "Diabetes Health":

Januvia and Janumet Join the Pancreatitis Controversy

Linda Von Wartburg

Sep 30, 2009

 

 

Both the FDA and Merck advise patients taking any prescription medication to consult with their physicians before making changes in their regimen.

 

 

Clinical trials are conducted before a new drug is released for sale, in part to test for bad things that might happen when people take it. But clinical trials don't involve all that many people: several thousand at the most. After the clinical trials are successfully completed, however, the drug is sold to millions upon millions. Merck's sales of Januvia and Janumet, for example, totaled over a billion dollars in the first six months of this year alone.

 

Those millions of Januvia-takers constitute an informal "post-marketing" trial that involves a much larger population over a much longer time than formal clinical trials. For that reason, it can sometimes detect rare or long-term adverse effects that were not noted previously. Any adverse events that occur in people during post-marketing must be reported to the FDA. That's how the FDA learned of the cases of pancreatitis in users of Byetta. And now it's learned of the same phenomenon in users of Januvia (sitagliptin) and Janumet (sitagliptin plus metformin).

 

The FDA has just reported that sitagliptin has generated 88 post-marketing cases of acute pancreatitis in patients using sitagliptin, including two cases of hemorrhagic or necrotizing pancreatitis, between October 16, 2006, and February 9, 2009. Nineteen of the cases (21%) occurred within 30 days of starting sitagliptin or sitagliptin/metformin, and 47 of the cases (53%) resolved once sitagliptin was discontinued.

 

The FDA also noted that 45 of the pancreatitis cases (51 percent) were associated with at least one other risk factor for developing pancreatitis, such as diabetes, obesity, high cholesterol and/or high triglycerides. This fact is highly regarded by Merck, which issued a statement rebutting the conclusion that sitagliptin is associated with pancreatitis.

 

Merck noted that in clinical trials of up to two years long, with more than 6,000 patients, sitagliptin was not associated with an increase in the incidence of pancreatitis. And clinical studies, they believe, are what people should be paying attention to. They noted that because post-marketing events are reported voluntarily from a population of uncertain size, "it is generally not possible to reliably establish the frequency of such events or establish a causal relationship between a medicine and a specific adverse event."

 

Merck added that there have been reports of pancreatitis following use of many other prescription and nonprescription medications, including other type 2 diabetes prescription medications. Like Byetta, to which the comment may be referring, sitagliptin acts on GLP-1. Januvia inhibits DPP-4, which breaks down GLP-1, and Byetta mimics natural GLP-1.

Share this post


Link to post
Share on other sites

The concerns about Januvia are not just related to pancreatitis. This is an excerpt from the discussion on Januvia over at Blood Sugar 101 (Jenny Ruhl's site):

insulin secretion. In people with Type 2 diabetes, insulin resistance is often a more serioud problem than decreased insulin secretion, and it is important to address the insulin resistance before stimulating more insulin secretion.

 

The only safe drug for decreasing insulin resistance is currently Metformin. However, combining Januvia and Metformin doubles the amount of gastric distress caused by Metformin alone because one impact of raising GLP-1 is that the valve at the bottom of the stomach shuts down, preventing stomach contents, and metformin, from moving through the system.

 

People who have combined Metformin and Januvia by taking two different pills have found it is important to take the metformin an hour or two BEFORE the Januvia so that the metformin gets digested before the Januvia shuts down stomach emptying.

 

A very expensive pill that combines Januvia and metformin is marketed under the name, Janumet. Unfortunately, I have heard from several people with Type 2 Diabetes who report that when they experienced stomach problems with Janumet their doctors moved them to plain Januvia--and took them OFF metformin, depriving them of the proven cardiovascular effects of metformin and it's ability to lower insulin resistance and leaving them taking only the very expensive Januvia ($4 a pill!) that does nothing but slightly increase their insulin production.

 

VERY Serious Concern - Januvia's Impact on Inflammation

When Januvia came out, I tried it and found it did a very good job at controlling my blood sugars. This was to be expected, as I have a form of diabetes that responds extremely well to drugs that stimulate the beta cell to produce insulin.

 

Then, after I'd been taking Januvia for a few weeks, I cut my finger while cooking. It seemed to take forever for the wound to heal. At the same time I noticed that I was getting sore spots on my fingers in the places where I was using my lancet to test my blood sugar. This was unusual. I'd been testing 6-8 times a day while using insulin and my fingers never hurt. Suddenly they were red and sore all the time.

 

I posted about this experience and my concern about slowed wound healing on the Januvia blog at The Diabetes Monitor Blogs Almost immediately someone chimed in that they had also noticed slow wound healing which went away when they stopped the Januvia. A nurse reported to me by email that she noticed very slow healing after gum surgery while taking Januvia which appeared to improve after she stopped the drug. She also summarized her experience on the Januvia and Galvus Blog. Anther person taking Januvia reported significant white blood count changes after starting Januvia. Yet another person reported coming down with pinkeye after starting Januvia.

 

Further research turned up the information that DPP-4 the enzyme inhibited by Januvia does more than get rid of GLP-1 in the gut. That same enzyme turns out to be used throughout the immune system, where it is involved in the control of inflammation.

 

A study which measured the concentrations of DPP-4 in both mice with an induced autoimmune arthritis and people with rheumatoid arthritis found that the lower the DPP-4 levels, the higher the degree inflammation . (CD26 is another name for DPP-4.

 

Circulating CD26 Is Negatively Associated with Inflammation in Human and Experimental Arthritis. Nathalie Busso, Nicolai Wagtmann, Christian Herling, Veronique Chobaz-Péclat, Angelika Bischof-Delaloye, Alexander So and Eric Grouzmann. American Journal of Pathology. 2005;166:433-442

Share this post


Link to post
Share on other sites

Yeah, my Endo wants me to add Januvia next and I SO do not want to, as a LADA the last thing I want is to crank it up, on my beta cells!

Share this post


Link to post
Share on other sites

One reason doctors prescribe combination drugs is that they get a lot of pressure from pharmaceutical reps to prescribe them. The combination drugs are not generic, where sometimes one or more of the individual drugs are.

 

$$$, that's at least partly why.

Share this post


Link to post
Share on other sites

I guess I'll chime in as a Janumet user that hasn't experienced side effects and has enjoyed the benefits. With Metformin and diet, I just couldn't get my morning #s below 140 often enough, and my average was around 125-130. I've been on Janumet 9 months now and my morning #s clock between 110-130 now. My overall average also dropped 8 points.

 

My BGs have gone up recently due to stress, lack of sleep, and poor eating related to a work situation, but my a1C only rose a fraction, so I can't complain. My recent bloodwork done last week showed improvements across the board in cholesterol, liver enzymes, etc.

 

Janumet works for me. And it hasn't caused me harm. But, of course, that is my own experience. My main compliment toward it is that my body tolerates it better than Metformin alone. Plain ol' met gave me explosive bowels of doom.

Share this post


Link to post
Share on other sites

Thanks, Mosaic.

 

As I watch numbers creep up, and having read that even for LADAs keeping numbers down (but how far of course) helps delay loss of beta cell mass and insulin-dependence, I am revisiting this question about adding in Januvia.

 

I may. I keep hearing how well-tolerated Januvia is ... but also that it is expensive.

Share this post


Link to post
Share on other sites